Ice Storm, Wilbarger
- When
- December 9, 11:00 AM CST to December 10, 6:00 PM CST
- Where
- Wilbarger forecast zone
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
A powerful ice storm affected parts of western north Texas beginning on the 9th and continuing through the 10th. A cold front with below freezing temperatures moved through area during the morning hours of the 9th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful ice storm affected parts of western north Texas beginning on the 9th and continuing through the 10th. A cold front with below freezing temperatures moved through area during the morning hours of the 9th. At the same time, showers and thunderstorms were developing as a strong upper level storm system moved toward the area. The thunderstorms moving over sub-freezing air resulted in slick spots on bridges and other elevated surfaces. Also, tree limbs were downed as they could not support the weight of the ice accumulation. The freezing line pushed north into southern Oklahoma late in the day on the 10th. No accidents were reported on area roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 9, 10:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CST SUN DEC 9 2007
CONVECTION OVERNIGHT AND THIS MORNING HAS BEEN MORE WIDESPREAD AND
VIGOROUS THAT WAS ANTICIPATED...WITH THE CONVECTIVE ELEMENTS OFTEN
ACCOMPANIED BY SLEET AND HOURLY ACCUMULATIONS OF ICE NEAR ONE
QUARTER INCH. A VERY TIGHT BAROCLINIC ZONE REMAINS OVER THE AREA
THIS MORNING WITH ASSOCIATED FRONTOGENESIS CONTINUING DUE TO THE
VEERED FLOW ACCOMPANYING THE PASSAGE OF A SHORTWAVE TROUGH OVER
KANSAS...AND THE BACKED FLOW OVER WEST TEXAS ACCOMPANYING THE
APPROACH OF THE LONGER-WAVE TROUGH WITH A CONTINUED AND NEARLY
STEADY-STATE ATMOSPHERIC LIFTING RESPONSE RESULTING OVER THE MUCH OF
THE AREA.
CURRENT RADAR/PROFILER TRENDS COMBINED WITH THE LATEST 12Z NAM
SUGGESTS THAT PRECIPITATION MAY NOT END TEMPORARILY AS WAS ONCE
THOUGHT. RATHER...AREAS OF FREEZING RAIN MIXED WITH FREEZING RAIN
SHOWERS AND SLEET SHOWERS ARE EXPECTED TO PERSIST THROUGH THIS
AFTERNOON AND EVENING MAINLY ALONG AND JUST SOUTH OF INTERSTATE 44
AS THE LONGER-WAVE APPROACHES...WITH PERHAPS NORTHWESTERN OKLAHOMA
RECEIVING A BRIEF LULL IN DEVELOPMENT DURING THIS TIME.
THE ICE STORM WARNING AREA AND FREEZING RAIN ADVISORY AREA WERE
ALREADY MODIFIED EARLIER AND WE EXPECT THAT WE ALREADY NEED TO
EXPAND THE ICE STORM WARNING INTO TONIGHT FOR THE AREA DESCRIBED
ABOVE WITH MONDAY AND MONDAY NIGHT STILL APPEARING AS THE MAIN
PERIODS TO BE CONCERNED WITH IN REGARDS TO MORE SIGNIFICANT
ACCUMULATIONS OF ICE SPREADING OVER NORTHERN OKLAHOMA.
REGARDING TOTAL ICE ACCUMULATIONS...LOCAL MAXIMA IN ICE THAT
ACCOMPANIED OVERNIGHT/MORNING CONVECTION HAVE ALREADY EXCEEDED ICE
STORM WARNING CRITERIA (1/4 OF ICE) IN SOME AREAS. ASIDE FROM THESE
RECENT AMOUNTS...TOTAL ICE STORM AMOUNTS ISSUED OVERNIGHT ARE STILL
LOOKING GOOD. ALTHOUGH WE ARE CONCERNED ABOUT AREAS NEAR AND JUST
SOUTH OF INTERSTATE 44 RECEIVING PERHAPS A BIT MORE THAN ONE QUARTER
INCH BEFORE TEMPERATURES HOPEFULLY CLIMB ABOVE FREEZING ON MONDAY.
JAMES
------------------------
647 AM CST SUN DEC 9 2007
.UPDATE...
WE HAVE EXPANDED THE ICE STORM WARNING INTO PORTIONS OF WESTERN
AND NORTHERN OKLAHOMA TO ACCOUNT FOR THE LARGE AREA OF RAIN AND
THUNDERSTORMS THAT HAVE SPREAD INTO THOSE AREAS. WE EXPECT THIS
ACTIVITY TO TEMPORARILY DIMINISH THIS AFTERNOON... WITH
REDEVELOPMENT POSSIBLE LATE TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 503 AM CST SUN DEC 9 2007/
DISCUSSION...
SUBFREEZING TEMPERATURES HAVE MOVED THROUGH MUCH OF SOUTHWEST AND
CENTRAL OKLAHOMA INTO PARTS OF WESTERN NORTH TEXAS. THE ACTIVE
BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS SHIFTED NORTH INTO
THE COLDER AIR ACROSS PORTIONS OF CENTRAL OKLAHOMA RESULTING IN
SIGNIFICANT ICING ON EXPOSED SURFACES EXTENDING FROM AROUND
NORMAN... THROUGH SE OKC AND CONTINUING ALONG THE I44 CORRIDOR
THROUGH LINCOLN COUNTY. WHILE RELATIVELY WARM GROUND TEMPERATURES
HAVE TENDED TO LIMIT THE FORMATION OF ICE ON ROADWAYS... AIR
TEMPERATURES HAVE COOLED SUFFICIENTLY FOR ICE ACCUMULATIONS ON
EXPOSED SURFACES. DUE TO THE TRAINING OF SHOWERS AND THUNDERSTORMS
ACROSS THIS AREA... WE ISSUED AN ICE STORM WARNING FOR TODAY FOR
PARTS OF CENTRAL OKLAHOMA.
THE MODELS INDICATE THAT PRECIP INTENSITY OVER THE AREA SHOULD
DECREASE BY AFTERNOON AS THE CURRENT STRONG WARM ADVECTION NEAR
THE 850 MB LEVEL WEAKENS. THE WINDS AT THIS LEVEL ARE FORECAST TO
VEER WITH SOME COLD ADVECTION OCCURRING OVER ALL BUT THE
SOUTHEAST. HAVING SAID THAT... WE CONTINUE TO SEE PRECIPITATION
FORM OVER WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE... THUS
ACTIVITY MAY PERSIST LONGER THAN EXPECTED TODAY. WE WILL ALSO
EXTEND THE FREEZING RAIN ADVISORY THAT IS IN EFFECT FOR A LARGE
PART OF THE CWA INTO THE DAY. GIVEN THE UNCERTAINTY ON EXACTLY
WHEN PCPN SHOULD DIMINISH TODAY AND IN AN EFFORT TO SIMPLIFY
WINTER WEATHER HEADLINES... WE HAVE OPTED TO RUN BOTH THE ADVISORY
AND WARNING FOR TODAY... ALTHOUGH WE EXPECT BY AFTERNOON WE SHOULD
SEE MUCH OF THE FREEZING RAIN BE REPLACED BY FREEZING DRIZZLE.
WARM TEMPERATURES ALOFT SHOULD SEVERELY LIMIT THE LIKELIHOOD OF
SNOW... BUT OCCASIONAL SLEET WILL BE POSSIBLE OVER THE NORTHWEST.
MOVING ON LATER IN THE FORECAST THINGS GET EVEN MORE COMPLICATED.
WE BELIEVE THAT PRECIPITATION WILL INCREASE OVER THE AREA AGAIN
LATE TONIGHT INTO MONDAY AS WARM ADVECTION INCREASES AGAIN AS
WINDS BACK IN RESPONSE TO THE APPROACH OF THE LARGE SW UPPER LOW.
THIS ACTIVITY WILL LIKELY CONTINUE INTO TUESDAY. WHILE CONFIDENCE
IS HIGH ON THE LIKELIHOOD OF PCPN... THE DISTRIBUTION OF LIQUID
VS. FREEZING/FROZEN TYPES CONTINUES TO REMAIN THE BIG QUESTION
ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA.
THE LOW LEVEL COLD AIR IS EXPECTED TO CONTINUE TO ADVANCE SOUTH
THROUGH TONIGHT. THE GFS HAS BEEN THE WARMER MODEL IN THE LOWER
LEVELS WHILE THE NAM HAS BEEN CONSIDERABLY COOLER AND THUS WOULD
GENERATE FROZEN PRECIPITATION FARTHER SOUTH. WE WILL BIAS THE
FORECAST IN THE DIRECTION OF THE NAM FOR THE TEMPS. HOWEVER... THE MODELS
START WARMING THE BOUNDARY LAYER UP BY LATE MONDAY AND INTO
TUESDAY. WHILE THEY MAY BE A LITTLE QUICK TO SCOUR OUT THE COLD
AIR... THE PRECIPITATION TYPE THAT WILL OCCUR OVER THE CENTRAL AND
SOUTHERN ZONES BECOMES PROBLEMATIC BY TUESDAY AFTERNOON AND
BEYOND. WE WILL CONTINUE THE WINTER STORM WATCH FOR TONIGHT... AND
MOST LIKELY THAT WOULD BE FOR INCREASING PRECIP INTENSITIES
STARTING LATE TONIGHT... AND CONTINUE IT INTO EARLY TUESDAY.
HOWEVER... IF MODEL TRENDS CONTINUE... THE THREAT OF SIGNIFICANT
ICING WILL DECREASE AFTER TUESDAY MORNING OVER AT LEAST THE SOUTH.
GIVEN THE STRONG WARM ADVECTION... AND DEEP WARM LAYER ALOFT... IT
MAY BE HARD TO KEEP FREEZING RAIN GOING IN AREAS THAT ARE ONLY A
FEW DEGREES BELOW FREEZING. ANOTHER REINFORCING SHOT OF COLD AIR
COMES DOWN LATE TUESDAY NIGHT INTO WEDNESDAY... WHICH COULD SHIFT
THE FREEZING PRECIP LINE FARTHER SOUTH ONCE AGAIN AS THE UPPER
TROUGH TO OUR WEST FINALLY MOVES OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 31 26 34 32 / 80 40 70 70
HOBART OK 30 25 33 29 / 60 40 70 70
WICHITA FALLS TX 35 29 36 33 / 70 60 70 70
GAGE OK 25 21 29 26 / 60 10 70 70
PONCA CITY OK 27 22 34 30 / 70 10 70 70
DURANT OK 44 31 44 38 / 80 70 70 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ006>008-
011>031-040.
WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH LATE
MONDAY NIGHT FOR OKZ004>047-050-051.
FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004-
005-009-010-032>039-042-044.
TX...WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH LATE
MONDAY NIGHT FOR TXZ083>090.
FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
TXZ083>088.
&&
30/32HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1050 AM CST SUN DEC 9 2007
OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1045 AM CST SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ALONG AND EAST OF
INTERSTATE 44.
DISCUSSION...
WARM MOIST AIR ABOVE THE COLD SURFACE LAYER WILL MAINTAIN MODEST
INSTABILITY THROUGH TODAY...SUPPORTING THUNDERSTORMS. HOWEVER...
INSTABILITY IS EXPECTED TO REMAIN SUFFICIENTLY LOW TO PREVENT SEVERE
STORMS.
THUNDERSTORM PROBABILITY TABLE...
VALID THROUGH 700 AM CST MON DEC 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 5 PERCENT.
OTHER HAZARDOUS WEATHER...
PERIODS OF FREEZING RAIN MIXED WITH SLEET AT TIMES WILL CONTINUE
THROUGH TONIGHT...WITH THE GREATEST ACCUMULATIONS OF ICE OCCURRING
NEAR AND JUST SOUTH OF INTERSTATE 44.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
NONE.
OTHER HAZARDOUS WEATHER...
FREEZING RAIN IS EXPECTED TO EXPAND NORTH OF INTERSTATE 44 EARLY
MONDAY AND CONTINUE INTO MONDAY NIGHT...WITH THE FREEZING LINE
MOVING SLOWLY NORTHWARD DURING THIS TIME. ADDITIONAL ACCUMULATIONS
OF ICE ARE LIKELY.
ICE STORM PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 11.
PROBABILITY OF ICE OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF ICE TOTALS EXCEEDING 1/4 INCH...100 PERCENT.
PROBABILITY OF ICE TOTALS EXCEEDING 1/2 INCH...75 PERCENT.
PROBABILITY OF ICE TOTALS EXCEEDING 1 INCH...20 PERCENT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
JAMESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 856 AM CST SUN DEC 9 2007 OKZ024-025-027>029-091530- CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-MCCLAIN OK- 856 AM CST SUN DEC 9 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND... GRADY...MCCLAIN AND OKLAHOMA COUNTIES. AT 856 AM...A BROAD CLUSTER OF FREEZING RAIN SHOWERS MIXED WITH SLEET AND THUNDER WAS EXPANDING OVER THE OKLAHOMA CITY METRO AREA. RADAR SHOWED THE LARGEST CLUSTER OF FREEZING RAIN SHOWERS OVER YUKON AND MUSTANG...MOVING RAPIDLY NORTHEASTWARD. OTHER FREEZING RAIN SHOWERS EXTENDED OVER THE VILLAGE...EDMOND...AND JONES. THESE FREEZING RAIN SHOWERS MAY PRODUCE A QUICK BURST OF ICE ACCUMULATIONS NEAR ONE QUARTER INCH...WHICH MAY QUICKEN WORSEN ROAD CONDITIONS. ADDITIONAL FREEZING RAIN SHOWERS ARE EXPECTED THROUGHOUT THE MORNING. JAMES
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72981, 72982.